Elderly Man with Hyperkalemia Who Takes Digoxin

Author: Joshua Schwimmer, M.D., FACP, FASN

A 70-year-old man with advanced prostate cancer develops bilateral ureteral obstruction and acute on chronic renal failure.

His potassium rises to 7.7 mEq/L with peaked T-waves on electrocardiogram. His medications include digoxin.

The most appropriate and safest initial therapy is:
1. Hemodialysis
2. Percutaneous nephrostomy placement
3. Kayexalate
4. Intravenous glucose and regular insulin
5. Intravenous calcium gluconate

Answer: (highlight the line below with the mouse to see the answer)
4. Intravenous glucose and regular insulin.

#1, #2, and #3 cannot usually be performed soon enough and/or may not reduce the serum potassium quickly enough. #5 (calcium gluconate) is usually the initial therapy of choice, but intravenous calcium should be avoided or used cautiously when patients are on digoxin.

Related reading

Among patients with AMI, the lowest mortality was observed with potassium levels between 3.5 and 4.5 mEq/L. JAMA, 2012.

Published: 11/01/2006
Updated: 01/09/2012

No comments:

Post a Comment